Alert archive / Montana / Flood Watches in 2011

Flood Watch 1, NWS Missoula, MT

February 26, 2011Missoula County, Montana

NWS Missoula, MT issued this flood watch at Feb 26, 2011, 4:28 PM MST for Missoula County, Montana. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2011, 4:28 PM MST (23:28 UTC)
Expired
Feb 27, 2011, 1:14 PM MST
In force
21 hr
Issued by
NWS Missoula, MT
Flood severity
None

County Missoula County, MT

The radar

The Missoula radar (KMSX), 5 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2011-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2011-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

200 
WGUS65 KMSO 262328
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
428 PM MST SAT FEB 26 2011

MTC063-272300-
/O.NEW.KMSO.FA.A.0001.110226T2328Z-110227T2300Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MISSOULA-
428 PM MST SAT FEB 26 2011

...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF WEST CENTRAL MONTANA...INCLUDING
  THE FOLLOWING COUNTY...MISSOULA.

* THROUGH SUNDAY AFTERNOON

* AN ICE JAM ON GRAVES CREEK NEAR HIGHWAY 12 AND PETTY CREEK
  ROAD...OR 15 MILES WEST OF LOLO...HAS BEEN REPORTED BY MISSOULA
  COUNTY AUTHORITIES. THE ICE JAM IS CURRENTLY FLOODING THE EARL
  TENNANT CAMP GROUND AND COULD IMPACT HIGHWAY 12 IN THE NEXT 24
  HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
1 follow-up statement
258 
WGUS65 KMSO 272014
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
114 PM MST SUN FEB 27 2011

MTC063-272115-
/O.CAN.KMSO.FA.A.0001.000000T0000Z-110227T2300Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MISSOULA-
114 PM MST SUN FEB 27 2011

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR A PORTION OF LOLO CREEK IN MISSOULA COUNTY IN
WEST CENTRAL MONTANA HAS BEEN CANCELLED. A RIVER STATEMENT HAS
BEEN ISSUED FOR ONGOING MINOR FLOODING DUE TO ICE BREAKUP ON LOLO
CREEK 20 MILES WEST OF THE TOWN OF LOLO.

GO TO WEATHER.GOV/MISSOULA FOR THE LATEST INFORMATION.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at Feb 26, 2:54 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Feb 26, 2:54 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
254 PM MST SAT FEB 26 2011

.DISCUSSION...
TONIGHT...A NORTHWESTERLY FLOW ALOFT WILL BE DELIVERING PACIFIC
MOISTURE TO NORTHWEST MONTANA TONIGHT. CLOUDS AND LIGHT SNOWFALL
CAN BE EXPECTED IN THESE NORTHERN ZONES. FARTHER SOUTH...THE LOWER
ATMOSPHERE WILL BE REMAIN SOMEWHAT DRIER...THOUGH MID/HIGH
CLOUDS WILL BE INCREASING. SOME MODERATION OF TEMPERATURES HAS
TAKEN PLACE ACROSS WEST-CENTRAL MONTANA AND NORTH-CENTRAL IDAHO
THIS AFTERNOON...WITH MANY AREAS WARMING INTO THE 20S. HOWEVER...
SINGLE DIGIT VALUES STILL EXIST ACROSS THE MISSION/FLATHEAD
VALLEYS AND WEST GLACIER REGION OF NORTHWEST MONTANA EARLY THIS
AFTERNOON. INCREASING CLOUDS SHOULD PREVENT RAPID RADIATIONAL
COOLING TONIGHT.

SUNDAY THROUGH MONDAY...THE UPPER LEVEL FLOW PATTERN WILL BECOME
WESTERLY WITH A VERY STRONG JET STREAM POINTED DIRECTLY INTO THE
NORTHERN ROCKIES REGION. THE STRONG WESTERLY FLOW ALOFT WILL
PROVIDE A STEADY DIET OF PACIFIC MOISTURE TO THE REGION.
OROGRAPHIC ENHANCEMENT WILL PLAY AN IMPORTANT ROLE IN THE
DEVELOPMENT OF SNOW DURING THIS EXTENDED PERIOD OF PRECIPITATION.
WEST-FACING SLOPES AND MOUNTAINOUS TERRAIN ARE EXPECTED TO SEE
HEAVY SNOW ACCUMULATIONS....SOMETHING ON THE ORDER OF ONE TO TWO
FEET. AT THE SAME TIME...WEST-CENTRAL MONTANA AND LEMHI COUNTY
VALLEYS WILL EXPERIENCE SOME SHADOWING EFFECTS...THUS LIMITING
PRECIPITATION THERE. GUSTY WEST WINDS WILL CREATE BLOWING AND
DRIFTING OF SNOW ACROSS THE HIGHER TERRAIN. THIS PATTERN ALSO
FAVORS THE DEVELOPMENT OF STRONG SOUTHERLY WINDS IN THE CAMAS
PRAIRIE AREA AND LOWER SALMON RIVER DRAINAGE BEGINNING SUNDAY
NIGHT...AND CONTINUING THROUGH MONDAY. WIND GUSTS UP TO 50 MPH ARE
EXPECTED.

TUESDAY THROUGH SATURDAY...THIS PERIOD WILL BE CHARACTERIZED BY A
MOIST AND STRONG WESTERLY FLOW INTO THE REGION. THIS WILL BRING
MILDER TEMPERATURES WITH PERIODS OF MODERATE TO HEAVY SNOWFALL FOR
THE MOUNTAINS AND GUSTY WEST TO SOUTHWEST WINDS IMPACTING THE
RIDGES. LOWER ELEVATIONS OF NORTH CENTRAL IDAHO AND SOUTHWEST
MONTANA WILL HAVE DAYTIME TEMPERATURES ABOVE FREEZING...BRINGING A
RAIN AND SNOW MIX AT TIMES. SOME ARCTIC AIR WILL ALSO SEEP ACROSS
THE CONTINENTAL DIVIDE...MAINLY ON TUESDAY. MODELS ARE INDICATING A BRIEF
BREAK FOR EARLY WEDNESDAY BEFORE ANOTHER DISTURBANCE MOVES RAPIDLY
INTO THE AREA. MODELS ARE ALSO IN AGREEMENT ON ANOTHER BREAK IN
HEAVIER PRECIPITATION DEVELOPING FRIDAY...BUT THIS WILL LIKELY BE
SHORT LIVED AS AN ACTIVE PATTERN IS EXPECTED THROUGH NEXT WEEKEND.

&&

.AVIATION...KGPI WILL CONTINUE TO EXPERIENCE PERIODIC FUEL
ALTERNATE CEILINGS THROUGH THE REMAINDER OF THE AFTERNOON AS
OCCASIONAL LIGHT SNOW IMPACT THE AIRFIELD. CLOUDS AND
PRECIPITATION WILL CONTINUE TO INCREASE FROM NORTH TO SOUTH THROUGH
THE EVENING HOURS. THE CLOUDS ARE ASSOCIATED WITH THE NEXT
SIGNIFICANT WEATHER SYSTEM THAT WILL BRING LARGE AMOUNTS OF SNOW
TO THE MOUNTAINS STARTING TONIGHT AND LASTING INTO THE BEGINNING
OF THE WEEK.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING FROM 5 AM SUNDAY TO 5 AM MST TUESDAY
     KOOTENAI/CABINET REGION...WEST GLACIER REGION.

     WINTER STORM WARNING FROM 5 PM SUNDAY TO 5 AM MST TUESDAY ABOVE
     5000 FEET FOR THE BITTERROOT/SAPPHIRE MOUNTAINS.

     WINTER WEATHER ADVISORY FROM 11 AM SUNDAY TO 5 AM MST TUESDAY
     FOR HIGHWAY 83 SEELEY LAKE TO CON DON.

     WINTER STORM WARNING FROM 5 AM SUNDAY TO 5 AM MST TUESDAY ABOVE
     4000 FEET FOR THE LOWER CLARK FORK REGION.

ID...WINTER WEATHER ADVISORY FROM 4 PM SUNDAY TO 4 AM PST TUESDAY
     ABOVE 2000 FEET FOR THE OROFINO/GRANGEVILLE REGION.

     WINTER STORM WARNING FROM 4 AM SUNDAY TO 4 AM PST TUESDAY
     NORTHERN CLEARWATER MOUNTAINS.

     WIND ADVISORY FROM 10 PM SUNDAY TO 4 PM PST MONDAY FOR
     GRANGEVILLE AND VICINITY.

     WIND ADVISORY FROM 10 PM SUNDAY TO 4 PM PST MONDAY FOR THE CAMAS
     PRAIRIE AND HIGHWAY 95 BETWEEN WHITE BIRD AND RIGGINS.

     WINTER STORM WARNING FROM 4 PM SUNDAY TO 4 AM PST TUESDAY
     SOUTHERN CLEARWATER MOUNTAINS.

&&

SHORT TERM...MSJ
LONG TERM....GIBSON
AVIATION...NOLTE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 1:57 PM MSTWind AdvisoryMSODeer Lodge, Granite, Lake, Missoula, Powell, Silver Bow56 hr
Feb 26, 1:58 PM MSTWinter Storm WarningMSOFlathead, Granite, Lake, Lincoln, Mineral, Missoula and 2 more3 days
Feb 26, 1:58 PM MSTWinter Weather AdvisoryMSOGranite, Lake, Missoula, Powell69 hr

Nearby

Flood Watches in Montana, 2011Every flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.